Side Effects


My doctor prescribed N for me to take when other drugs were proving ineffective against an ailment from which I suffer. However, when I filled the prescription and took a look at the fine print, I noticed that the drug is an anti-depressant. No way did I want to take an anti-depressant. Oh, I could probably use one; but it is a point of philosophic pride (and stupidity?) that I deal with my “mental” problems by means of reasoning alone. So I just put the bottle in my medicine chest and forgot about it.

After a while, the original ailment was bugging me ever more, and I remembered the bottle in the cabinet. I also called to mind the example of a colleague, who had been taking an anti-depressant and whom I had berated for doing so on the aforementioned philosophic grounds. He replied that a true philosopher would not be dogmatic and insist that there can be only one right way to do something. The temptation then became too strong to resist and I popped the pill.

Well, the drug – like all the others -- did not help with my ailment at all. However, I instantly noticed the most amazing thing … indeed, the most wonderful thing that ever happened to me! I lost my despair.

That is a story in itself, which I will someday tell at length. The point I want to make now in this brief essay is a general one about causation (though with far broader implications still). The drug N is in fact billed as an anti-depressant (or, in my case, an anti-desperant, as my cousin Pam coined it). But my doctor had prescribed it to me for an organic condition because he had tried so many other things without success and he thought it worth trying this one because it can have a side-effect that would be ameliorative to my condition.

As it turned out, its billed designation as an anti-depressant was what worked on me, but not the side effect. Indeed, it turned out to have another side effect – heartburn – that was so severe I had to stop taking it, alas. Ironically (now doubly so), my doctor had denied that N could have this side effect, and sent me to a specialist for the heartburn. The specialist also denied that heartburn could be a side effect of N and had me undergo an endoscopy! Finding nothing, he then prescribed a drug for me to take for the heartburn, which made me feel even worse. Finally, I took it upon myself to test my own hypothesis and stopped taking N. The heartburn vanished instantly!

What I conclude from this experience is that the designation “side effect” is purely relative to the intended use of a drug. In fact a drug has a global effect on a body or a person; and it is, in the abstract, arbitrary which component of that global effect is considered the therapeutic target and which others are, therefore, “side effects.”

My hypothesis about N in particular is that it works by slowing down (or whatever the physical equivalent of that is) the whole body, including the brain – that is its global effect. The drug is marketed as something that will treat depression by slowing down the cerebral/cognitive processes (obsessive thoughts) that make one feel depressed. But my doctor has prescribed it to me because he wanted to slow down another part of my body, which was causing me painful spasms. Meanwhile the drug slowed down my metabolism, thereby causing my heartburn.

Comments

Popular posts from this blog

Blessed Pain

The Real Meaning of Regret

The Joke’s on Us